Alert archive / Puerto Rico / Red Flag Warnings in 2019

Red Flag Warning 10, NWS JSJ

July 16, 2019

NWS JSJ issued this red flag warning at Jul 16, 2019, 12:41 PM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2019, 12:41 PM CDT (17:41 UTC)
Expired
Jul 16, 2019, 3:00 PM CDT
In force
2 hr
Issued by
NWS JSJ

The text

As transmitted.

551 
WWCA82 TJSJ 161741
RFWSJU

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Juan PR
141 PM AST Tue Jul 16 2019

...High fire danger likely across the southern coastal plains of 
Puerto Rico...

PRZ014-162000-
/O.NEW.TJSJ.FW.W.0010.190716T1741Z-190716T2000Z/
South Central Coastal Plains-
141 PM AST Tue Jul 16 2019

...RED FLAG WARNING IN EFFECT UNTIL 4 PM AST THIS AFTERNOON for 
the combination of dry fuels, low relative humidities and locally
strong winds...

The National Weather Service in San Juan has issued a Red Flag
Warning, which is in effect until 4 PM AST this afternoon. 

* AFFECTED AREA...Fire Zone 014, South Central Coastal Plains.

* WIND...15 to 20 mph with gusts up to 30 mph.

* HUMIDITY...30 to 40 percent.

* THUNDERSTORMS...None.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this red flag warning went out at Jul 16, 9:45 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 16, 9:45 AM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1045 AM AST Tue Jul 16 2019

.UPDATE...Breezy, dry and hazy conditions are prevailing across
the region this morning. Still expecting some showers developing
over western Puerto Rico during the afternoon hours but no major
impacts are anticipated as moisture content is lower than normal.
Minor changes were made to the forecast package mainly to lower
somewhat the RH along the southern slopes of Puerto Rico as
surface observations suggested by mid-morning.

&&

.AVIATION...VFR conds will likely prevail across the local flying
area. Easterly winds will continue around 15-25 kts below FL150.

&&

.MARINE...Choppy seas will continue across the regional waters as
breezy conditions continues through tonight. Therefore, small
craft operators should exercise caution across the offshore
waters as seas may reach 6 feet.

&&

.PREV DISCUSSION... /issued 455 AM AST Tue Jul 16 2019/

SYNOPSIS...Surface high pressure across the northeastern Atlantic
is still dominating the local wind flow, causing easterly winds
for the next several days. An upper level high pressure may
provide some subsidence today and Wednesday. Drier than normal
air mass with some Saharan dust will continue through Wednesday,
then a tropical wave will move in on Thursday into Friday,
increasing moisture and shower activity. Then a more dense
concentration of Saharan dust may return in the weekend, limiting
shower activity.

SHORT TERM...Today through Thursday...

A strong surface high pressure extending across the north central
Atlantic will maintain a moderate to locally fresh easterly wind
flow across the region. Although a mass of relatively drier air
accompanied by a layer of Saharan dust will continue to filter into
from the east today into Wednesday, patches of low-level moisture
are expected to move in from time to time. During the overnight and
morning hours, these patches will result in showers streaming across
the waters into portions of eastern Puerto Rico and the US Virgin
Islands. As the day progresses, the focus of the activity will shift
to portions of the interior and western Puerto Rico. Streamer-like
showers affecting eastern Puerto Rico and the San Juan Metropolitan
area are possible each afternoon. The combination of limited
moisture content and lack of upper level dynamic support will limit
the development of thunderstorms today. However, a gradual erosion
of the mid-to-upper level ridge pattern and trade wind cap--due to a
retrogressive TUTT low moving across the region--will lead to deeper
instability and increased moisture content on Wednesday. So far,
model estimated PW values increase from 1.20 inches this afternoon
to 1.95 inches on Wednesday afternoon. Due to increased instability
aloft and moisture content, an increase in thunderstorm activity is
expected on Wednesday. This may lead to ponding of water on roadways
and poorly drained areas, as well as localized urban and small
stream flooding with the strongest activity.

A moist weather pattern is expected on Thursday as a tropical wave
moving across the Caribbean supports moisture advection into the
forecast area. Model-estimated PW values are expected to remain
between 1.60-1.90 inches throughout the day. Given the somewhat
expected favorable upper level conditions and high moisture content,
there is a better chance for more widespread convection to develop
over the forecast area. As a result, there will be a higher
potential for urban and small stream flooding.

LONG TERM...Friday through Wednesday...

Shower and thunderstorm activity may increase once again on
Friday as a tropical wave is expected to have moved in and
increased the available moisture. The moisture increase
associated with this tropical wave is forecast to encompass most
of the local area. The latest model guidance does not show any
upper air support for enhanced convection on Friday. That said,
the moisture will combine with diurnal heating and local effects
to cause more significant shower or thunderstorm development
across portions of Puerto Rico, but also the tropical wave will
bring shower activity to the local area overall, affecting also
the USVI. For next weekend, the moisture decreases but some will
still linger. That said, the latest guidance suggests that the
Saharan dust will make a return, likely limiting the shower
activity across most of the local area except western PR due to
locally induced showers. Another tropical wave would reach the
local area on Monday into Tuesday but the increase in moisture
with this wave appears to be modest, as much of the moisture
appears to remain south of the local area.

AVIATION...Mainly VFR conditions expected during the next 24 hours.
However, brief MVFR conditions possible at TJMZ due to VCTS expected
between 16/16-23Z. Light and variable winds through 16/14Z,
increasing to 15-20 knots with gusts up to 28 knots and turning from
the east with sea breeze variations. Higher winds expected at TJSJ,
TJPS, TJBQ, TIST and TISX between 16/14-23Z at FL010-030.

MARINE...Small craft operators should exercise caution as winds
will be up to 20 knots and seas up to 6 feet. There is a moderate
risk of rip currents across most of the local beaches today.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  79  88  78 /  20  40  20  20
STT  90  78  89  79 /  20  40  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...ER
Hazardous weather outlook, Jul 16, 4:56 AM CDT, 7 hours 45 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
440 AM AST martes 16 de julio de 2019

AMZ710>745-PRZ001>013-170845-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
440 AM AST martes 16 de julio de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la probabilidad de tronadas con lluvias fuertes y
vientos en rafagas breves esta tarde a traves de sectores del oeste
interior y oeste de Puerto Rico.

.Inundaciones...Lluvias fuertes podrian producir acumulacion de agua
en las carreteras en areas de pobre drenaje, al igual que
inundaciones urbanas y de pequenos riachuelos con la actividad
fuerte de lluvia.

.Viento...Se esperan vientos sostenidos en exceso de 30 mph (a
traves de sectores de la costa y fuera de la costa de aguas del
Atlantico y el Caribe, al igual que sectores del pasaje de la Mona.

.Corrientes marinas...Existe un riesgo moderado de corrientes marinas
para todas las playas de Puerto Rico excepto para las playas del
oeste de la isla.

.Fuego... Se espera un aumento en el peligro de dispersion de fuegos
a traves de las planicies costeras del sur.

.Calor...Vientos del sureste resultaran en indices de calor mas alto
de los normal  a lo largo de la costa norte, oeste y sur de Puerto
Rico.

.Dia dos a siete...miercoles a lunes

Existe una probabilidad de aguaceros y tronadas aisladas como
resultado de los efectos locales y el calor diurno cada tarde. Se
espera un aumento en la actividad de aguaceros del jueves al viernes
con la llegada de una onda tropical. El viento estara del este entre
15 a 20 mph con rafagas de viento posibles durante los proximos
dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
y corrientes marinas al Servicio Nacional de Meteorologia en San
Juan.

AMZ715-725-VIZ001-002-170845-
San Tomas, San John y Islas Adyacentes-Santa Cruz-
440 AM AST martes 16 de julio de 20199

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Viento...Se esperan vientos sostenidos en exceso de 30 mph (a
traves de sectores de la costa y fuera de la costa de aguas del
Atlantico y el Caribe, al igual que sectores del pasaje de la Mona.

.Oleaje...Se espera oleaje picado/peligroso hasta 6 pies a traves de
las aguas del Atlantico y Caribe.

.Corrientes marinas...Existe riesgo moderado de corrientes marinas
para para la mayoria de las playas de Santa Cruz.

.Calor...Vientos del sureste resultaran en indices de calor mas alto
de los normal  a lo largo de la costa norte, oeste y sur de Puerto
Rico.

.Dia dos a siete...miercoles a lunes

Existe una probabilidad de aguaceros y tronadas aisladas como del
jueves al viernes con la llegada de una onda tropical. El viento
estara del este entre 15 a 20 mph con rafagas de viento posibles
durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

Nearby

Red Flag Warnings in Puerto Rico, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.